Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 12:45 PM EDT for Warren County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2020, 12:45 PM EDT (16:45 UTC)
- Expired
- May 29, 2020, 1:30 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:27 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 29, 11:27 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service State College PA 1127 AM EDT Fri May 29 2020 .SYNOPSIS... Summerlike conditions with above average temperatures will last one more day with scattered strong to severe thunderstorms possible this afternoon and evening. A noticeably cooler and drier/less humid airmass will move into the area over the weekend with temperatures trending below normal into early next week. && .NEAR TERM /THROUGH TONIGHT/... 11 UTC radar shows the last cluster of showers exiting Tioga County. Not anticipating much in the way of shower activity through mid/late morning. Hires guidance was rather bullish on expanding showers over the Chesapeake Bay region up into the southeast zones but that did not occur. Very summerlike and muggy/humid start to the day with temps and dewpoints in the 60s to low 70s. Upper level energy over the Mid-South and Upper Midwest will consolidate over the lower Great Lakes by this evening and quickly translate into New England overnight. The large scale lift associated with this shortwave trough along with strong boundary layer heating of very moist airmass (65-70F dewpoints) should support convective development by 18Z. The 00Z HREF shows one area of storms ahead of a pronounced cold front moving into the northwest mtns by 21Z while another band of storms initiates in the lee of the Alleghenies perhaps along lee-side trough with corridor a greatest instability over the Susquehanna Valley. The greatest coverage of showers/storms should occur from mid-late afternoon through the evening before weakening/shifting to the east and fading out by tonight. Storms will evolve within a strongly sheared southwesterly flow regime. While vertical shear seems supportive of supercells, and a few may develop, it appears thunderstorm clusters and line segments may be the more common storm mode. Scattered damaging winds, some hail, and perhaps a tornado or two are possible. SPC has expanded the SLGT risk D1 outlook to cover the remainder of PA. A sufficiently moist and unstable atmosphere will be supportive of locally heavy rainfall, however the forward speed of cells and overall scattered coverage should limit short duration flooding potential. 00Z HREF 24-hr probability-matched mean QPF shows to stripes of 1-2 inches over the far northwest and across the central ridge/valley region which aligns with the D1 WPC MRGL risk ERO. Cooler and drier air will filter into CPA tonight behind the front with min temps falling into the low 50s in the northwest. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... After a week of summerlike weather, a noticeable cooldown will occur over the weekend and last into early next week. Can't rule out a stray shower on Saturday over the western Alleghenies tied to secondary cold front/sfc trough. Max temps will trend lower with fcst departures 8-15 degrees below average by Sunday with highs ranging from the upper 50s in the northwest to near 70F in the LSV. Low temps will get rather chilly by Sunday night in the upper 30s to mid 40s, with patchy frost not out of the question in the usually colder spots across the northern tier. && .LONG TERM /MONDAY THROUGH THURSDAY/... Early next week, models are in good agreement on an extended period of NW flow as a large scale upper trough sharpens over SE Canada and the Eastern US. An expansive sfc high pressure builds back in across the Ohio Valley and drifts just south of PA by Tue and then offshore by the middle of the week. Expect mainly dry weather and cooler less humid conditions Mon-Tue (including a couple of chilly mornings, though some cirrus overhead may keep mins from bottoming out in the 30s over the northern mountains). Quick hitting shortwave trough slides through on Tue and may produce some scattered light showers. The longwave trough flattens a bit briefly before sharpening again as large ridge builds over central parts of the country. This will allow another weak shortwave or two to ripple by overhead on Thu which will interact with a leftover weak surface boundary (from Wed) to keep mention of showers in the forecast. The first half of next weekend is looking pleasant and dry. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... At 12z, MVFR cigs were observed still being observed in the Lower Susq Valley /LNS, with generally VFR cigs elsewhere. BFD has briefly tanked to IFR /bkn006/, but I think this will scatter out quickly as the sun rises. Isolated SHRA were drifting northward across northern PA, in the vicinity of BFD and IPT. A southwesterly breeze of 10-20 kts will develop late this morning and continue through the afternoon. Scattered showers and thunderstorms will develop ahead of an approaching cold front and sweep eastward across central PA through the aftn and evening hours. Brief gusty winds are possible in the vicinity of any storms. Expect improving conds this weekend, as cooler and drier air moves in behind the departing cold front. The next decent chance for showers will arrive next Tuesday with a system approaching from the Great Lakes. Outlook... Fri night...SHRA/TSRA ending west to east. Sat...MVFR cigs poss NW, otherwise no sig wx. Sun-Mon...AM Fog poss. Otherwise VFR. Tues...chc SHRA/MVFR, mainly NW. && .CLIMATE... A record daily rainfall of 1.43 inches was set at Williamsport yesterday. This breaks the old record of 1.22 inches set back in 1968. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Lambert/Banghoff/Radzanowski AVIATION...Evanego CLIMATE...
Hazardous weather outlook, May 29, 4:55 AM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service State College PA 455 AM EDT Fri May 29 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-300900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 455 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible this afternoon and evening. Damaging winds 60 mph or greater are the primary threat, followed by large hail exceeding 1 inch in diameter. Locally heavy rainfall is also possible and may cause isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, May 29, 11:58 AM EDT, 47 minutes before
Special Weather Statement National Weather Service State College PA 1158 AM EDT Fri May 29 2020 PAZ004-005-010-291700- Warren-McKean-Elk- 1158 AM EDT Fri May 29 2020 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... At 11:55 AM, Doppler radar indicated a line of developing thunderstorms in western Pennsylvania. These storms may continue to intensify as they approach Warren, McKean, and Elk Counties between 1 PM and 3 PM this afternoon. Stay weather aware and have multiple ways to receive warnings. Colbert
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:02 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more | 3 hr |
| May 29, 1:14 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| May 29, 1:15 PM EDT | Special Weather Statement | CTP | Montour | 30 min |
| May 29, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 47 min |
| May 29, 1:30 PM EDT | Special Weather Statement | CTP | Columbia | 30 min |
| May 29, 1:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Sullivan | 37 min |
| May 29, 1:45 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Lebanon, Schuylkill | 30 min |
| May 29, 1:55 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 50 min |
| May 29, 1:58 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 47 min |
| May 29, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Schuylkill | 29 min |
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 25 min |
| May 29, 2:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| May 29, 2:44 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, York | 46 min |
| May 29, 3:11 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| May 29, 3:18 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| May 29, 3:36 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 114 min |
| May 29, 3:39 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| May 29, 3:43 PM EDT | Special Weather Statement | CTP | Adams, York | 32 min |
| May 29, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 61 min |
| May 29, 3:48 PM EDT | Special Weather Statement | CTP | Warren | 42 min |
| May 29, 4:00 PM EDT | Special Weather Statement | CTP | Sullivan | 30 min |
| May 29, 4:05 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 115 min |
| May 29, 4:13 PM EDT | Special Weather Statement | CTP | Lancaster | 47 min |
| May 29, 4:28 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| May 29, 4:32 PM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 29, 4:48 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| May 29, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 37 min |
| May 29, 5:19 PM EDT | Special Weather Statement | CTP | Elk | 41 min |
| May 29, 5:25 PM EDT | Special Weather Statement | CTP | Lancaster | 50 min |
| May 29, 5:37 PM EDT | Special Weather Statement | CTP | Potter | 23 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Potter | 37 min |
| May 29, 6:47 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| May 29, 6:57 PM EDT | Special Weather Statement | CTP | Huntingdon | 33 min |
| May 29, 7:32 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 28 min |
| May 29, 7:33 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Snyder | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.